Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Birmingham, AL

April 4, 2001Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 5:04 PM CDT for Pickens County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 4, 2001, 5:04 PM CDT (22:04 UTC)
Expired
Apr 4, 2001, 5:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pickens County, AL

What was reported inside it

TimeReportWhereRemark
Apr 4, 5:11 PM CDTHail 1Pickensville, ALNickel to quarter size hail was reported at the Aliceville Lock and Dam.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042204
SVRBHM
ALC107-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT WED APR 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN ALABAMA

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CARROLLTON...OR NEAR 
PICKENSVILLE...MOVING EAST AT 35 MPH. THE STORM WIL BE CAPABLE OF 
PRODUCING LARGE HAIL AND DAMAGING WINDS.

LAT...LON 3329 8832 3311 8837 3314 8785 3329 8783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:59 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 2:59 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
259 PM CDT WED APR 04 2001

NOT MUCH CHANGE IN AFTERNOON FORECAST PRODUCTS ANTICIPATED.

GENERAL PATTERN OF SHORTWAVES TRAVERSING SOUTHEASTWARD...ACROSS
COMPLEX COLLECTION OF BOUNDARIES...CONTINUES.  A BIT OF A DEBATE ON
THE END OF IT ALL.  PRECIP LINGERS WELL INTO THURSDAY ON THE AVN...
WHILE ETA BRINGS PRECIP TO AN END MUCH TOO PREMATURELY BY 00Z
TONIGHT.  BELIEF HERE IS THAT THE BULK OF THE PRECIP...WILL END WITH
THE NEXT SHORT WAVE THAT IS CURRENTLY MOVING THROUGH TN VALLEY.
BEYOND THAT...GOOD MID-LEVEL WARMING LOOKS TO SET UP A CAP...WHICH
SHOULD LIMIT ACTIVITY FOR THURSDAY.  STILL CANT RULE OUT A FEW
WEAKER SHOWERS TOMORROW AT THIS POINT.  IN SPITE OF EASTERLY FLOW...
TEMPERATURES SHOULD MAKE A GOOD JUMP TOMORROW...WITH REDUCED CLOUD
COVER AND PLENTY OF DAYLIGHT.  SUSPECT LAST MINUTE TWEAKS WILL NEED
TO BE MADE TO PACKAGE...INCLUDING APPROPRIATE WATCHES...BASED ON SPC
INPUTS...AND RADAR TRENDS.  LEANING TOWARDS ALLOWING FLASH FLOOD
WATCH TO EXPIRE...AS MOST OF REMAINING RAIN SHOULD BE ONE SHOT AND
MOVE ON.

IN THE EXTENDED...RIDGE MOVES EAST OF THE AREA...WITH WEAK SYSTEM
APPROACHING NW AL SAT...THEN RETREATING.  IF MRF HOLDS SWAY...PRECIP
SHOULD BE NORTH OF THE AREA.  BUT FOR NOW...WITH HEAT AND GULF
MOISTURE AROUND...WILL KEEP THINGS FAIRLY CLOSE TO PREVIOUS THEMES.

PRELIMINARY TEMPS...POPS SUBJECT TO CHANGE.  81

HSV 058/072 058/078 058 5331
BHM 060/073 059/079 061 7431
MGM 060/076 059/081 062 7432

.BHM...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL AND
       SOUTHWEST ALABAMA UNTIL 4 PM...
    ...FLASH FLOOD WATCH FOR PARTS OF WEST CENTRAL ALABAMA
       UNTIL 4 PM...

In the hours before

Local storm report, Apr 4, 12:23 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED APR 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    12E MOUNDVILLE            AL   1.75 INCH HAIL
04/04/01   HALE

850 AM     EMELLE                    AL   0.75 INCH HAIL
04/04/01   SUMTER

1155 AM    PICKENSVILLE              AL   0.75 INCH HAIL
04/04/01   PICKENS

1217 PM    CARROLLTON                AL   0.75 INCH HAIL
04/04/01   PICKENS

1220 PM    REFORM                    AL   1.00 INCH HAIL
04/04/01   PICKENS
Special weather statement, Apr 4, 1:45 PM CDT, 3 hours 19 minutes before
ALZ001>038-040>050-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT WED APR 4 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND FAIRLY UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND
CENTRAL ALABAMA THIS AFTERNOON AND THIS EVENING.  AN UPPER LEVEL
DISTURBANCE MOVING SOUTHEASTWARD OUT OF THE MID MISSISSIPPI VALLEY
TOWARD ALABAMA WILL HELP TRIGGER WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING.  THE AIRMASS IS
MOST UNSTABLE OVER THE WESTERN HALF OF THE STATE.  CONSEQUENTLY...
THE STRONGEST STORMS ARE EXPECTED TO OCCUR GENERALLY WEST OF
INTERSTATE 65...AND NORTH OF INTERSTATE 20 59...MAINLY THIS AFTERNOON
UNTIL AROUND 6 PM.

DUE TO THE RELATIVELY WEAK WINDS ALOFT...THE MAIN THREAT WILL BE
LARGE HAIL THIS AFTERNOON...AND WIDESPREAD DAMAGING WINDS OR
TORNADOES ARE NOT CONSIDERED A MAJOR THREAT.  THE STORMS SHOULD
START TO DIMINISH THIS EVENING AS THE ATMOSPHERE STABILIZES
WITH THE LOSS OF DAYTIME HEATING.

THE AIRMASS REMAINS QUITE MOIST OVER ALABAMA...AND ADDITIONAL
LOCALIZED HEAVY RAINFALL IS LIKELY WITH THE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING.  LOCAL RAINFALL AMOUNTS OF ONE TO THREE
INCHES ARE POSSIBLE THROUGH 10 PM TONIGHT...MAINLY OVER WEST CENTRAL
AND NORTHWEST ALABAMA.  FLOODING OF STREETS AND ROADS IS A
POSSIBILITY ACROSS THIS PART OF THE STATE...PARTICULARLY IN AREAS
THAT RECEIVED HEAVY RAINFALL YESTERDAY AND EARLIER TODAY.

ACTIVATION OF STORM SPOTTERS IS NOT LIKELY THROUGH TONIGHT...BUT
EMERGENCY MANAGEMENT PERSONNEL SHOULD STAY ABREAST OF CHANGING
WEATHER CONDITIONS VIA STATEMENTS AND WARNINGS ISSUED BY THE
NATIONAL WEATH>ER SERVICE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:58 PM CDTFlash Flood WarningBMXChilton, Coosa3 hr
Apr 3, 8:24 PM CDTFlash Flood WarningBMXClay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more3 hr
Apr 3, 8:30 PM CDTFlash Flood WarningBMXChambers, Randolph4 hr
Apr 3, 10:43 PM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more3 hr
Apr 4, 12:21 AM CDTFlash Flood WarningBMXGreene, Hale, Sumter99 min
Apr 4, 1:32 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more6 hr
Apr 4, 5:40 AM CDTSevere Thunderstorm WarningBMXFayette35 min
Apr 4, 7:26 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 4, 8:07 AM CDTSevere Thunderstorm WarningBMXHale23 min
Apr 4, 8:25 AM CDTSevere Thunderstorm WarningBMXCoosa35 min
Apr 4, 8:36 AM CDTSevere Thunderstorm WarningBMXSumter24 min
Apr 4, 9:00 AM CDTSevere Thunderstorm WarningBMXSumter30 min
Apr 4, 9:04 AM CDTSevere Thunderstorm WarningBMXPerry26 min
Apr 4, 9:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 4, 9:57 AM CDTSevere Thunderstorm WarningBMXPerry33 min
Apr 4, 10:12 AM CDTFlash Flood WarningBMXDallas3 hr
Apr 4, 11:35 AM CDTSevere Thunderstorm WarningBMXPickens40 min
Apr 4, 12:11 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Apr 4, 1:51 PM CDTFlash Flood WarningBMXMorgan3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.